The Nightmare of Zetia: Side Effects and Damage Your Doctor May not Warn You About
My personal nightmare with the cholesterol-lowering medication Zetia, began a few weeks ago. Prescribed for my cholesterol of 247 and high triglycerides, I took it warily and reluctantly.I had been given the satin Lipitor years before, with mixed results. While Lipitor had lowered my weight and cholesterol, it left me with permanent nerve damage in my feet. Severe muscle pain followed and I discontinued it. My doctor seemed unconcerned and told me that Zetia was "different" and "worked in the intestines and not the liver."
Warily, I took it and the symptoms were soon to follow. The first two days I felt fatigue and nausea. I felt I tolerate this, and did not discontinue taking it. By the fifth day I had chest pain, pressure, and blood in my urine. I quit taking it and left a message for my Doctor. Agonizing, burning pain in my groin followed, followed by low urine output and the symptoms of a serious bladder infection. The roller coaster had begun. I saw a Doctor who told me I was allergic to Zetia. She prescribed an anti-biotic and flexeril, to help me heal and sleep. More bizarre symptoms came along...crying jags...blurred vision..distorted lights..my right eye was twitchy and did not seem to look the same as the left. Sleep became impossible: despite medication I would lay awake for up to three hours. Nightmares straight from some central casting in my brain followed. I dreamed of vicious parasites being pulled out of my skin, and of knives and blood. Pressure on the top of my head felt crushing. Was I alone in this? I was to find out that my reactions were far from rare.
There is a website called Askapatient.com where concerned people list their experiences with medications and conditions. I suggest everyone visit this site and take heed to some of the posts. I found, on Zetia alone, hundreds and hundreds of statements mirroring my own experience. Patients listed burning agonizing pain in their legs, permanent kidney and muscle damage, nightmares, and pancreatic infections to name a few. Once in the system of vulnerable recipients, Zetia appears to have an aggressive inflammatory effect. The posts were frightening and heartbreaking. Many stated the symptoms took weeks to leave, even months, after discontinuing the drug. For many people, the nausea and fatigue alone made them sluggish, and unable to work at their normal pace. For the very unfortunate few, Zetia caused organ damage and permanent disabilities.
I do not believe I am "allergic" to Zetia; I am sensitive to it. Far too many people have had similar experiences to just write it off as an allergy. Part of my issue with the medical profession is "overbooking" patients and missing out on the small details. If my doctor had checked to see drug interactions, he would have known I could not take Zetia and my thyroid medicine. This seemed to increase the negative effects of the medication to a point where I was passing blood in my urine.
I Thank God for websites like Askapatient.com, where such horror stories are posted in frank detail. As consumers and laymen, we need to know exactly what we are getting into when our Doctor prescribes a new medication. I suggest everyone on Hub Pages earmark that site..it could save you from a lot of suffering down the road. It might even save a life. As for me, I am going back to Flaxseed oil and oatmeal, and keeping a food diary tracking the fats I consume on a daily basis. There are no side effects for good personal management skills.
More by this Author
The hippocampus as shown in this Harvard Medical School diagram. Actual shrinkage of this vital area has been documented in the scans of incest survivors. It is estimated that childhood sexual abuse affects over 40...
Life is too short and precious to be lived in constant pain. I lived in dread and fear of my monthly periods, knowing that disabling pain and horrific flows awaited me. Wuthering Heights Most women are wonderfully...
I turned my late-night snack into a hot bowl of oatmeal and noticed weight and overall health improvements.